Tumour necrosis factor-alpha inhibitors: adverse effects

Discuss the side effects of biologics treatment?

Side effects include:

  • Injection site reactions
  • Infusion reactions
  • Demyelinating disease
  • Heart failure
  • Malignancy
  • Induction of autoimmunity
  • Hepatotoxicity
  • Cytopenias
  • Infections.

Injection site reactions – are common but usually minor problems.

Infusion reactions

  • Causes non specific symptoms, but true anaphylaxis can occur.
  • Majority of infusion reactions are acute (usually within 4 hrs) occurring within 24 hrs.
  • Delayed reactions can develop between 1-14 days after the start of treatment.
  • Use of concurrent immunomodulators reduces the risk of infusion reactions.
  • Acute infusion reactions can be treated by stopping the infusion temporarily, hydration and using antihistamines. Severe/anaphylactic reactions will need steroids and epinephrine. Delayed infusion reactions can be treated with paracetamol and antihistamines.
  • Preventive strategies include:
    • Premedication with antihistamines ninety minutes prior to infusion.
    • Use of a test dose of IFX.
    • IV hydrocortisone with antihistamines before infusion in patients with a previous severe reaction.

Demyelinating disease

  • An unproven link between TNF inhibitors and demyelinating disease has been suggested. Thus, use of anti- TNF agents in patients with demyelinating diseases like MS should be avoided. Some experts also advice caution in patients with family histories of MS.
  • Anti-TNF therapy should be discontinued immediately in any patient with suspected demyelination.
  • Symptoms of demyelination reported with the use of TNF inhibitors included confusion, ataxia, dysesthesia, and paresthesia.
  • Neurologic findings included facial nerve palsy, optic neuritis, hemiparesis, transverse myelitis, and ascending motor neuropathy consistent with the Guillain-Barré syndrome.
  • All neurologic events had a temporal relationship to anti-TNF therapy, and all improved partially or completely upon discontinuation of such therapy.

Heart failure

  • TNF inhibitors use has been associated with new or worsening of pre existing heart failure.
  • TNF inhibitors should be used with caution in patients with HF or decreased left ventricular function.
  • Further, infliximab is contraindicated at doses higher than 5 mg/kg in patients with moderate or severe HF (NYHA class III/IV).


TNF inhibitors may cause hepatitis, cholestasis or acute liver failure but the risk is small.


There are rare reports of pancytopenia and aplastic anaemia associated with TNF inhibitors. Monitoring of patients’ blood cell counts every few months is therefore appropriate.


  • There is increased risk of lymphomas in patients receiving TNF inhibitors.
  • Data on the risk of solid malignancy as a complication of TNF inhibitor use is mixed.
  • Further, small case series suggest an increased risk of nonmelanoma and melanoma skin cancers among patients treated with TNF inhibitors.
  • Hepatosplenic T-cell lymphoma (HSTCL) has been reported with infliximab use in paediatric and young adult patients. In all cases, patients also received other immunosuppressive agents, including thiopurines. Reports of HSTCL occurring in Crohn’s disease patients receiving these drugs without infliximab have also been published. Thus, a causal relationship between infliximab and the development of HSTCL cannot be clearly established.

Autoimmune diseases and neutralising antibodies

  • Use of biologics lead to the formation of neutralizing antibodies. This is clinically important as it may lead to allergic reactions or loss of efficacy.   This is less of a problem with adalimumab, because the antibody is fully humanized.  Concomitant immuno modulator use leads to reduced incidence of neutralizing antibodies.
  • Autoantibodies- TNF inhibitor treatment is associated with an increased incidence of developing antinuclear antibodies (ANA) or antibodies to double-stranded DNA (anti-DNA antibodies).
  • Autoimmune diseases- a small minority of patients treated with TNF inhibitors develop autoimmune conditions (vasculitic or lupus like syndromes) as a result of their therapy.  Most of these syndromes resolve following discontinuation of the TNF inhibitor.
  • Other reported autoimmune diseases (link unclear)-  interstitial lung disease (ILD) and uveitis

TNF inhibitors and tuberculosis

  • TNF inhibitors increase the risk of reactivation of latent TB infection (LTBI).   TB occurring in association with TNF inhibitors is more likely to be extra pulmonary or disseminated at presentation.  Cases of TB that occur soon (within 90days)  after the initiation of a TNF inhibitor are likely to represent reactivation of latent TB infection, whereas those that occur later may represent either inefficient reactivation or newly acquired TB infection progressing directly to active disease.
  • Prevention- all patients should be screened for LTBI prior to starting a TNF inhibitor.  Appropriate screening includes a full medical history, physical examination, tuberculin skin test (TST) or interferon-gamma release assay (IGRA), and a chest x-ray in those with a positive TST (>5mm) or IGRA or a history or physical exam suggestive of TB.
  • Management – LTBI should be treated prior to starting a TNF inhibitor. The CDC recommends treatment for LTBI if the TST or IGRA is positive or if there is evidence of remote TB disease on CXR (e.g., regional fibrosis) or if there is epidemiologic evidence of prior TB exposure (eg, having had close contact to a TB case, or having resided in a country of high TB incidence) even if TST or IGRA are negative.
  • LTBI treatment- isoniazid (300mg OD) for nine months. Patients should receive at least 1-2 months of LTBI treatment before starting anti-TNF therapy whenever possible.
  • Active TB – TNF inhibitors should be discontinued in patients who develop active TB until an antituberculous regimen has been started and clinical improvement is evident
  • Disease worsening during TB treatment – Discontinuation of a TNF inhibitor in the setting of reactivation of LTBI may be associated with a paradoxical worsening of TB. The basis for this is hypothesized to be an immune reconstitution inflammatory syndrome (IRIS). In such cases, the use of glucocorticoids may be beneficial. Some have suggested that the resumption of TNF inhibitors may be indicated, but this remains controversial.


  • The risk of bacterial, viral and fungal infections is increased with TNF inhibitor treatment. The risk of infection associated with TNF inhibitor use is highest in the period shortly after the initiation of therapy.
  • Hepatitis B – reactivation may occur. Prophylactic treatment may be considered in patients starting infliximab therapy.
  • HIV- TNF inhibitors can be well tolerated by HIV-infected patients, provided that treatment of HIV is well established before initiation of therapy with a TNF inhibitor.
  • Biologics may also cause Pneumocystis carinii pneumonia (PCP). PCP prophylaxis should be considered among patients treated with TNF inhibitors if they are also receiving high-dose glucocorticoids or other intensive immunosuppression.
  • Patient education about the importance of recognizing symptoms and signs of infections particularly fever is vital. These patients should be assessed without delay because of the likelihood of disseminated infections.
  • Vaccines – live vaccines should NOT be administered during treatment with TNF inhibitors.

Post a Comment